Patient Comments: Hyperkalemia - Diagnosis

Was your doctor able to quickly diagnose your hyperkalemia, or was it difficult to hone in on the disorder?

Comment from: JMark, 55-64 Male (Patient) Published: June 10

I had blood tests done for diabetes and my potassium level came back at 6.5. I was urged to go to the emergency room, but the copay is too high and I began to research hyperkalemia. It turns out that I was taking Norvasc and Cozaar, an ACE2 inhibitor that causes the retention of potassium. I also have kidney disease, so the doctors stopped the Cozaar and tried other medicines to try to normalize my blood pressure, which has risen to over 200/100. My potassium levels dropped to the mid 4s, so the ACE2 was the culprit. Bystolic caused edema and nothing seemed to lower the pressure except ACE2 inhibitors. Now I am taking Norvasc and another ACE2 medicine that isn't supposed to be quite as bad as the Cozaar at retaining potassium. I am also now taking a diuretic to try to keep the potassium levels down and also a new liquid that I take every 3 days, although the name escapes me at the moment. I believe it works in the digestive tract to keep potassium from getting into the blood. My high blood pressure seems to be the most serious problem, since the high potassium has been linked to the ACE2 inhibitor. Now, if I can find a happy balance!

Was this comment helpful?Yes
Comment from: elizabeth, 55-64 Female (Patient) Published: January 21

I have been using Istalol eye drops for glaucoma. I have loss of energy, insomnia, queasy tummy, and mild diarrhea.

Was this comment helpful?Yes
Comment from: jimbadneck04, 45-54 Male (Patient) Published: December 30

I was diagnosed about 10 years ago with torticollis. I take alprazolam for it. The Botox does nothing, can't stretch it. If I go to sleep for 2 minutes it goes away till I wake up. I have had it so long that the area on the left side of my neck to the top side over my ear is always tender. I would do anything to get rid of it. If anyone knows of an electronic hat that would disrupt my brain to allow the spasm to be interrupted, I would gladly be a test patient.

Was this comment helpful?Yes
Comment from: researcher 99, 55-64 Female (Patient) Published: May 30

Immense thanks for your website and information on hyperkalemia. My own doctor here in Canada says absolutely nothing about this condition except that a 5.7 blood test result for potassium is beginning to be of concern. When asked about causes, treatment, etc., I get nothing except to go on a low potassium diet. Your information, which I am trusting to be accurate and current has helped tremendously! Thank you.

Was this comment helpful?Yes
Comment from: Este, 45-54 Female (Caregiver) Published: October 15

My father died from hyperkalemia. He had only been taking Aldactone for two weeks. His kidneys shut down, his potassium spiked, and his heart could not contract. He was no pulse and had electrical activity. He was resuscitated, only to die again two weeks later. The cardiologist insisted that my father was only dehydrated and needed to drink fluids. Had I been informed of the risks and dangers, I would have been very vocal and vigilant in having him tested regularly. He collapsed in the doctor's office. The labs had just come back. It was too late. I take beta blockers and Norvasc, am only 46, not over weight, but have had very stressful life. Now I am concerned about developing hyperkalemia. I plan to get tested next week! This condition is preventable!

Was this comment helpful?Yes
Comment from: Ron A, 55-64 Male (Patient) Published: October 09

Thanks for the good article. It briefly mentioned diet as a possible cause of hyperkalemia. I believe that's the problem in my case. I've been eating a lot of potassium rich foods, such as spinach, avocados, beans, fish, and bananas. I must be eating more than my body can handle or maybe the occasional NSAID I take for a sore foot is slowing elimination of the excess. I've cut back on these foods, especially the bananas, and hope that it will help. My doctor ordered a follow up blood test immediately upon seeing the high reading on my last test.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Hyperkalemia - Symptoms Question: What symptoms did you experience with your hyperkalemia?
Hyperkalemia - Treatment Question: What treatment was effective for your hyperkalemia?
Hyperkalemia - Experience Question: Please describe your experience with hyperkalemia.
Hyperkalemia - Medications Question: What medications were you prescribed for hyperkalemia?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Health Solutions From Our Sponsors